Meth Overdose

Methamphetamine, also known as meth, is a stimulant that affects the central nervous system and floods the body with energy and euphoria. Meth quickly alters the mind and can physically damage the user. This drug is extremely overstimulating and provides the illusion of confidence, power, and joy. While it does have a legal use as a prescription medication for obesity and ADHD, it is rarely used as there are much better alternatives. The majority of all meth is found in the form of an illicit street drug that is made by mixing many different corrosive chemicals and harsh additives. Meth can be used in many different ways including smoking, injecting, or swallowing and comes in different colors and consistencies.  

As methamphetamine use is becoming more commonplace and widespread, so too are the resources available for those struggling with an addiction to meth. Becoming educated and knowing the signs of meth use is crucial and can help save lives and prevent an overdose. Cracked and broken teeth, skin sores, and extreme weight loss are just a few signs that someone might be using meth.

Can you Overdose on Meth?

An overdose on stimulants, also known as ‘overamping’, is vastly different than an overdose on opioids. An overdose on opiates is dependent on the volume taken and occurs when too much of the drug has been used. Overamping on meth could possibly be related to the amount used, but overdose can also happen from lack of sleep, mixing meth with alcohol, from exacerbated mental health issues like anxiety or paranoia, or build-up of the drug in the body.

A meth overdose is an extremely serious situation and requires medical attention to prevent permanent damage or death.  

Early Warning Signs of a Potential Meth Overdose

It may be difficult to diagnose an overdose of methamphetamine at first as the early warning signs can mimic the characteristics of a typical high. Trouble breathing, high blood pressure, elevated heart rate, and jerky hyperkinetic movements are all indicators that an overdose is possible. Be on the alert for more severe symptoms and, if necessary, call paramedics as every second matters in an extreme case of overamping. Although it may be difficult to identify an overdose of meth it is imperative that the individual receives immediate medical attention, so it is of the utmost importance that paramedics are called at the slightest suspicion that an overdose is taking place.

How to Spot a Meth Overdose: Signs and Symptoms

The signs and symptoms of a meth overdose can imitate that of the high, but there are certain key attributes to an overdose that you should be aware of. Hyperthermia, or the body overheating, is a frequent occurrence during an overdose so pay close attention to sweating and perspiration. Overamping naturally comes with twitchy fast movements but with too much meth use, seizures can occur. Other symptoms of meth overdose can include, but are not limited to, trouble breathing, loss of consciousness, and pain in the stomach or muscles.

Call To Talk To One Of Our Professionals Today!

Dangers of an Overdose

Overamping can be a life-threatening medical condition and should not be taken lightly. The body and brain are at high risk for damage, possibly irreversible, and the high is not worth the risk it comes with. Memory loss and psychosis, organ damage and kidney failure, and ultimately death can all result from an overdose on meth.

In the Event of an Overdose

If you believe someone is overdosing on meth, don’t hesitate to call emergency services. The quicker someone receives medical attention, the better chance there is of preventing lasting damage or even death.

Seizures can be common during an overdose so be sure you know how to identify one and the proper steps to take to ensure safety. Common signs that someone is experiencing a seizure are stiffening of the muscles, loss of consciousness, muscle spasms and jerking of limbs, becoming unresponsive, and staring off into space. If you notice that someone is having a seizure due to a meth overdose, turn them on their side to keep the airway clear. Place something soft under their head and remove hard and sharp objects from the area. If possible, time the convulsions for paramedics. Don’t place anything in their mouth or attempt to hold them still as this can add greater injury.

Who Is at Risk of a Meth Overdose?

While most prevalent among white males of lower socioeconomic status, meth use is not confined to city boundaries. People from a variety of backgrounds can and do overdose on meth. Young college students may use meth as a way to party or stay awake, the curious new drug user who looks for a different high, or someone trying to escape the troubles and trials of life may turn to meth. Intravenous meth users, also known as shooting or injecting, are at a higher risk for overdose than those who snort, swallow, or consume meth in other ways. This does not mean, however, that overdose can’t happen from those methods.

Call To Talk To One Of Our Professionals Today!

Risk Factors for Meth Overdose

The rise of synthetic opiates is partially responsible for the growing concern of meth overdose as more and more batches of meth are being laced with fentanyl. Meth laced with opiates or other drugs is a major risk factor that could lead to an overdose. Consuming alcohol, especially in large quantities, in addition to using meth can have serious consequences and also lead to an overdose. Chronic methamphetamine use is also a risk factor for the reason that tolerance is built up over time and users need greater and greater amounts to achieve the high they are looking for.

If you or someone you know is struggling with an addiction to meth, become educated on the signs and symptoms of use and overdose and know there is help available, you don’t have to battle addiction alone.

Help and Treatment are Available to Overcome an Addiction to Meth

Along with many other types of drugs, methamphetamine contains a broken and warped façade, promising a good time, energy, and self-confidence but is empty and misleading. There are always underlying causes that may make a person turn to meth and dealing with these deep internal issues is crucial to kicking the habit. Are you ready to give up meth? Where does one start to beat addiction?

One of the first steps to defeating meth addiction is by breaking the meth cycle. Initially, this cycle begins with the rush of drug use and the feelings that come with it. The high that comes with methamphetamine use last quite a long time and can take a while to come down from. If drug use is repeated, then the high will resume, otherwise withdrawal symptoms will set in. Many times these can be nasty and take time, effort, and support to subdue.

Currently, there are no government-approved medications to assist with methamphetamine detox like there are with opiates, such as Suboxone and Methadone. There are, however, many ways to treat and manage the withdrawal symptoms and the latent traumas that might have caused the addiction in the first place. We all have personal struggles and fears and many people turn to any number of addictions to mask or try and control these. Meth is just one of those addictions. For those who have turned to meth to try and self-medicate, you are not alone.

Detoxification centers, rehabilitation programs, and dual diagnosis therapy are all practical and viable options for someone suffering from an addiction to methamphetamine. These tools will help you manage the acute withdrawal stage and the symptoms that come with it, understand the underlying causes of what brought about your addiction and construct a plan and roadmap that will lead you to a future of recovery and sobriety.

Pinnacle Peak Recovery offers all these services and more and can guide you or your loved one toward a healthy and bright future, free from the darkness of drug addiction. Specializing in specific and individualized treatment, Pinnacle Peak Recovery can transform lives and renew hope for those ready for change. Does that sound like you or someone you know? Call 866-377-4761 and talk with someone today and start a new life of recovery.

Call To Talk To One Of Our Professionals Today!

FAQs About Meth Overdose

What to do if a loved one overdoses on meth?

If you know someone who is actively using meth and you are worried about a possible overdose, familiarize yourself with the early warning signs and symptoms. Be prepared to act in the case of a seizure and call 911 if the seizure or overdose occurs.

After recovery from an overdose, let your loved one know that you care for them and talk about the possibility of treatment services in the future. For those addicted to meth, a strong support system is necessary and you can be the light they need.

What are the signs of overdosing on meth?

The major warning signs of an overdose on methamphetamine are overheating and hyperthermia, seizures, and respiratory issues. There can also be mental health issues present such as paranoia, delusions, insomnia, or aggressive and exaggerated behaviors.  

Pinnacle Peak Recovery